Alert archive / Missouri / Areal Flood Warnings in 2017

Areal Flood Warning 9, NWS St. Louis, MO

April 30, 20177 counties in Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this areal flood warning at Apr 30, 2017, 1:45 PM CDT for 7 counties in Missouri; Randolph County, Illinois. It was in force for 15 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 1:45 PM CDT (18:45 UTC)
Expired
May 1, 2017, 4:45 AM CDT
In force
15 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Randolph County, IL, Crawford County, MO, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:30 PM CDTHEAVY RAIN 6.61 Wnw Ruma, ILSTORM TOTAL THUS FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS43 KLSX 301845
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
145 PM CDT SUN APR 30 2017

ILC157-MOC055-093-123-179-186-187-221-302145-
/O.NEW.KLSX.FA.W.0009.170430T1845Z-170430T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Crawford MO-Iron MO-Ste. Genevieve MO-Reynolds MO-
Madison MO-Washington MO-St. Francois MO-
145 PM CDT SUN APR 30 2017

The National Weather Service in St Louis has issued a

* Flood Warning for...
  Randolph County in southwestern Illinois...
  Crawford County in east central Missouri...
  Iron County in southeastern Missouri...
  Ste. Genevieve County in southeastern Missouri...
  Reynolds County in southeastern Missouri...
  Madison County in southeastern Missouri...
  Washington County in east central Missouri...
  St. Francois County in southeastern Missouri...

* Until 445 PM CDT.

* At 142 PM CDT, Law enforcement and the Department of Transporation 
  was reporting flooding across the area. This flooding is the 
  result of runoff from 4 to 8 inches of rainfall that has fallen 
  since late Friday. Flooding will continue on area creeks, streams, 
  poor drainage areas, and roads which are often subject to minor 
  flooding.

* Some locations that will experience flooding include...
  Farmington, Chester, Sullivan, Bonne Terre, Desloge, Ste.
  Genevieve, Sparta, Fredericktown, Red Bud, Cuba, Potosi,
  Steelville, Bourbon, Bismarck, Ironton, Leadwood, Anthonies Mill,
  Bremen, Park Hills and Reynolds.

This also includes  Washington State Park, St. Joe State Park, St.
Francois State Park, Onondaga Cave State Park, Johnsons Shut-Ins
State Park, Hawn State Park, Fort Davidson Historic Site, Felix Valle
House State Park, Elephant Rocks State Park, Taum Sauk Mountain State
Park, Missouri Mines Historic Site, and Clearwater Lake Recreational
Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3705 9096 3726 9116 3750 9121 3751 9131
      3759 9116 3770 9116 3779 9131 3779 9153
      3820 9153 3821 9079 3800 9059 3813 9004
      3822 9003 3822 8959 3781 8968 3791 8984
      3764 9015 3731 9015 3727 9074 3705 9078

$$

Glass
1 follow-up statement
622 
WGUS43 KLSX 302139
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
439 PM CDT SUN APR 30 2017

ILC157-MOC055-093-123-179-186-187-221-010945-
/O.EXT.KLSX.FA.W.0009.000000T0000Z-170501T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Crawford MO-Iron MO-Ste. Genevieve MO-Reynolds MO-
Madison MO-Washington MO-St. Francois MO-
439 PM CDT SUN APR 30 2017

The National Weather Service in St Louis has extended the

* Flood Warning for...
  Randolph County in southwestern Illinois...
  Crawford County in east central Missouri...
  Iron County in southeastern Missouri...
  Ste. Genevieve County in southeastern Missouri...
  Reynolds County in southeastern Missouri...
  Madison County in southeastern Missouri...
  Washington County in east central Missouri...
  St. Francois County in southeastern Missouri...

* Until 445 AM CDT Monday.

* At 438 PM CDT, Law enforcement and the Department of Transporation 
  were reporting flooding across the area. This flooding is the 
  result of runoff from 4 to 8 inches of rainfall that has fallen 
  since late Friday. Flooding will continue on area creeks, streams, 
  poor drainage areas, and roads which are often subject to minor 
  flooding.

* Some locations that will experience flooding include...
  Farmington, Chester, Sullivan, Bonne Terre, Desloge, Ste.
  Genevieve, Sparta, Fredericktown, Red Bud, Cuba, Potosi,
  Steelville, Bourbon, Bismarck, Ironton, Leadwood, Anthonies Mill,
  Bremen, Park Hills and Reynolds.

This also includes  Washington State Park, St. Joe State Park, St.
Francois State Park, Onondaga Cave State Park, Johnsons Shut-Ins
State Park, Hawn State Park, Fort Davidson Historic Site, Felix Valle
House State Park, Elephant Rocks State Park, Taum Sauk Mountain State
Park, Missouri Mines Historic Site, and Clearwater Lake Recreational
Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3705 9096 3726 9116 3750 9121 3751 9131
      3759 9116 3770 9116 3779 9131 3779 9153
      3820 9153 3821 9079 3800 9059 3813 9004
      3822 9003 3822 8959 3781 8968 3791 8984
      3764 9015 3731 9015 3727 9074 3705 9078

$$

Glass

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 30, 12:57 PM CDT, 48 minutes earlier.

Area forecast discussion, Apr 30, 12:57 PM CDT, 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1257 PM CDT Sun Apr 30 2017

.UPDATE...
Issued at 1232 PM CDT Sun Apr 30 2017

Widespread showers and scattered thunderstorms today has limited
the amount of available instability over the area. Current band of
widespread rain should gradually exit to the northeast this
afternoon. There still may be scattered showers and thunderstorms
that develop along the cold front this afternoon. While the
atmosphere will lack instability, it still will have ample shear
to produce a few strong to severe thunderstorms, so will keep a
mention a few strong to severe storms going. Otherwise, clouds and
rain will keep temperatures down this afternoon.

Britt

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 439 AM CDT Sun Apr 30 2017

Periods of SHRA/TSRA with heavy rain will continue across the area
today, and severe thunderstorms are possible across the eastern half
of the CWA this afternoon.

The stalled boundary which has been responsible for the widespread
heavy rain across the region will finally move out of the area this
afternoon and tonight. The eastern portion of the boundary will lift
northward as a warm front and pivot about the surface low while the
western portion of the boundary moves eastward as a N-S oriented
cold front. A persistent southerly LLJ will continue to funnel
moisture over the warm front this morning, resulting in continued
SHRA/TSRA today which should gradually shift northward/northwestward
with the movement of the surface boundary. Precipitation should
finally begin to taper off tonight once the occluding system has
moved away from the region. Forecast PW values remain at +3SD for
April, therefore the threat for heavy rainfall will continue
today/tonight.

Even with limited warm sector instability due to cloud cover and
precipitation, there are several factors which would still support
strong to severe thunderstorms this afternoon across the eastern
half of the CWA. These factors include steep H7-H5 lapse rates due
to cold air aloft, large-scale ascent ahead of the approaching upper
low, forcing associated with the cold front, timing of the cold
frontal passage during peak heating, and 0-6km shear values of 30-
60+kts.

Temperature trends today will follow complex rising/falling patterns
due to the lifting warm front across the northern CWA, the
approaching cold front across the western CWA, and influences from
ongoing precipitation and cloud cover. In general, highs today will
range from around 60 to the mid-70s, but the daily high temperature
will occur at different times for different locations. Temperatures
should fall into the 40s areawide tonight within the cooler post-
frontal air mass.

Kanofsky

.LONG TERM...  (Monday through Saturday)
Issued at 439 AM CDT Sun Apr 30 2017

Lingering light rain can be expected on Monday, mainly across
northeast MO and west central IL, associated with the deformation
zone/wrap-around moisture on the backside of the upper level and
associated surface low moving northeastward into the Great Lakes
region.  It will also be windy on Monday due to the tight surface
pressure gradient.  High temperatures on Monday will be around 15
degrees below normal due to cold 850 mb temperatures below zero
degrees C during the morning hours, along with low level cloud cover
hindering solar insolation.  Any rain should shift northeast of the
forecast area by Monday evening as the upper level and associated
surface low move well northeast of the region. Warmer, more normal
high temperatures are expected on Tuesday with well deserved
sunshine and dry conditions.  The dry weather will be fairly short
lived though as showers will spread eastward into our forecast area
by late Tuesday night, particularly across central and southeast MO
and southwest IL as low-mid level warm air advection increases
across this area over an 850 mb front and north of a surface front
as well as ahead of an approaching upper level trough.  Upper level
divergence will also increase over this area ahead of the
approaching upper level trough.  Showers will continue on Wednesday
with the highest pops and QPF still across central and southeast MO
and southwest IL as the deepening upper level trough approaches with
at least a weak surface wave developing along the surface front
south of the forecast area.  The model solutions begin to diverge
after Wednesday with the ECMWF model being more progressive with the
upper level trough causing much of the precipitation to shift
southeast of our forecast area by late Wednesday night with only
some patchy light rain Thursday on the backside of the deep upper
level trough.  The GFS model is less progressive as it closes off an
upper level low in the base of the upper level trough by Thursday
and keeps precipitation going across southeast MO and southwest IL
as late as Friday evening.  With model uncertainty and differences
for now will gradually reduce pops beginning Wednesday night and
begin shifting them southeast with time down to only slight chance
pops across parts of southeast MO and southwest IL by Thursday
evening, then finally totally ending any pops across the entire
forecast area by Friday evening.  Should see warmer temperatures by
Saturday due to gradually rising upper level heights as the upper
level trough shifts east of the region coupled with more sunshine on
Saturday with surface ridging over the area.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun Apr 30 2017

Expect mainly MVFR/some IFR conditions through the afternoon
hours with showers and scattered thunderstorms. The rain and
MVFR/IFR conditions will move out of the area tonight before more
MVFR ceilings move into the area after 12Z tomorrow.

SPECIFICS FOR KSTL: Expect mainly MVFR conditions with showers
this afternoon. Showers will move out of the terminal with VFR
ceilings expect through tonight. MVFR ceilings are expected to
move back into the terminal around 15Z tomorrow.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flash Flood Watch through late tonight for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 30, 4:39 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
439 AM CDT Sun Apr 30 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
439 AM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible today and this evening,
mainly across east central and southeast Missouri and west central
and southwest Illinois. Large hail and damaging winds will be the
primary threat, although isolated tornadoes will be possible as
well. Heavy rain is also expected through this evening and a
flash flood watch continues for most of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into this evening. Spotters
are encouraged to report any severe weather or significant rainfall
amounts and flooding, if observed, to the National Weather Service.

GKS

In the hours before

Local storm report, Apr 30, 8:29 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
829 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       WATERLOO                38.33N  90.16W
04/30/2017  M4.79 INCH       MONROE             IL   EMERGENCY MNGR

            STORM TOTAL SINCE FRIDAY MORNING. 1.06 SINCE MIDNIGHT.

&&

EVENT NUMBER LSX1700389

BRITT
Local storm report, Apr 30, 1:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       4 ESE BIXBY             37.64N 91.03W
04/30/2017  M9.40 INCH       IRON               MO   PUBLIC

            STORM TOTAL RAINFALL THUS FAR SINCE FRIDAY.

&&
Local storm report, Apr 30, 1:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       CATAWISSA               38.43N 90.78W
04/30/2017  M5.59 INCH       FRANKLIN           MO   TRAINED SPOTTER

            STORM TOTAL THUS FAR SINCE FRIDAY.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:38 PM CDTAreal Flood WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Osage36 hr
Apr 29, 10:59 PM CDTAreal Flood WarningLSXAudrain, Gasconade, Lincoln, Marion, Montgomery, Pike and 2 more3 hr
Apr 30, 1:42 AM CDTAreal Flood WarningLSXCrawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more12 hr
Apr 30, 1:57 AM CDTAreal Flood WarningLSXAudrain, Gasconade, Lincoln, Marion, Montgomery, Pike and 2 more21 hr
Apr 30, 9:04 AM CDTAreal Flood WarningLSXFranklin, Gasconade, Jefferson, Saint Charles, Sainte Genevieve, Saint Louis and 2 more12 hr
Apr 30, 10:14 AM CDTRiver Flood WarningLSXLewis60 hr
Apr 30, 10:39 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau5 days
Apr 30, 11:45 AM CDTRiver Flood WarningLSXCole63 hr
Apr 30, 2:47 PM CDTRiver Flood WarningLSXLewis58 hr
Apr 29, 8:09 PM CDTFlash Flood WarningLSXBond, Fayette, Montgomery5 hr
Apr 30, 1:10 AM CDTAreal Flood WarningLSXBond, Fayette, Greene, Jersey, Macoupin, Montgomery9 hr
Apr 30, 3:27 AM CDTSpecial Weather StatementLSXRandolph, Saint Clair, Washington48 min
Apr 30, 4:12 AM CDTSpecial Weather StatementLSXClinton48 min
Apr 30, 4:42 AM CDTSpecial Weather StatementLSXFayette, Marion48 min
Apr 30, 9:59 AM CDTAreal Flood WarningLSXBond, Fayette, Greene, Jersey, Macoupin, Montgomery24 hr

Nearby

Areal Flood Warnings in Missouri, 2017Areal Flood Warnings in Illinois, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.